Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 44, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2002, 7:08 AM EDT for Newberry County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 7:08 AM EDT (11:08 UTC)
- Expired
- May 11, 2002, 7:45 AM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Newberry County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:30 AM EDT | Thunderstorm Wind 50 E | Prosperity, SC | Sheriff reported several trees down in Prosperity. |
| May 11, 7:30 AM EDT | Hail 0.75 | Prosperity, SC | Sheriff reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2641 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 111108
SVRCAE
SCC071-111145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
706 AM EDT SAT MAY 11 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 AM EDT.
* AT 705 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF NEWBERRY MOVING EAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THIS STORM ARE
NEWBERRY
POMARIA
PEAD
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3448 8164 3422 8189 3411 8145 3420 8140
3440 8142
MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:27 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 11, 4:27 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 427 AM EDT SAT MAY 11 2002 ONGOING SEVERE WEATHER... AIR MASS CONTINUES UNSTABLE AS TSRA HAS DEVELOPED TO THE WEST CAE DURING THE PAST FEW HOURS. PRESSURE RISES NOTED ACROSS THE WESTERN CAROLINAS AS HIGH PRESSURE MOVES ACROSS THE MOUNTAINS. THIS SHOULD PUSH FRONTAL BOUNDRY A SOUTHWARD SOME THIS MORNING. WILL CONTINUE WITH PREVIOUS FORECAST...BULK OF RAINFALL SHOULD BE EARLY THIS MORNING AS SHORTWAVE MOVES THROUGH. MODEL QPF LOOKS A LITTLE OVER DONE. FRONTAL BOUNDRY TO PUSH NORTHWARD LATE TONIGHT AND SUNDAY. FCSTID = 25 CAE 78 65 89 67 / 50 20 10 10 AGS 83 63 88 65 / 50 20 10 10 SSC 77 65 88 67 / 50 20 10 10 OGB 80 66 89 68 / 50 20 10 10 .CAE... GA...NONE. SC...NONE. CDL
In the hours before
Local storm report, May 11, 4:54 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
454 AM EDT SAT MAY 11 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM 3 W LEXINGTON SC .75 INCH HAIL
05/11/02 LEXINGTON REPORTED BY SKYWARN
SPOTTER.
0350 AM LEXINGTON SC .75 INCH HAIL
05/11/02 LEXINGTON REPORTED BY SKYWARN
SPOTTER.
0357 AM LEXINGTON SC .75 INCH HAIL
05/11/02 LEXINGTON REPORTED BY SKYWARN
SPOTTER.
0410 AM 10 NW COLUMBIA SC .75 INCH HAIL
05/11/02 RICHLAND REPORTED BY SKYWARN
SPOTTER.
CDLSpecial weather statement, May 11, 5:05 AM EDT, 2 hours 3 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-111505- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 505 AM EDT SAT MAY 11 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... A COLD FRONT WILL BECOME STATIONARY ACROSS THE AREA LATER TODAY. THE AIRMASS NEAR THE FRONTAL SYSTEM WILL REMAIN MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE MORNING...BECOMING LESS FREQUENT DURING THE AFTERNOON. THE STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR. SEVERAL STORMS MOVING ACROSS THE SAME LOCATION WILL LIKELY PRODUCE SOME LOCALIZED FLOODING OF STREETS...UNDERPASSES AND LOW-LYING AREAS. ONE OR TWO OF THE STORMS COULD PRODUCE DIME SIZE HAIL AND DAMAGING WINDS. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. CDL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:03 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 42 min |
| May 11, 3:26 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 49 min |
| May 11, 3:46 AM EDT | Severe Thunderstorm Warning | CAE | Lexington | 44 min |
| May 11, 3:55 AM EDT | Severe Thunderstorm Warning | CAE | Richland | 50 min |
| May 11, 7:50 AM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.